Question Of The Day #17

question of the day
qod17

Which of the following is the most likely cause for the patient’s elevated cardiac troponin level in the emergency department?

Elevated cardiac troponin levels, or troponinemia, are one sign that the myocardium may be infarcting or under some type of stressful condition. Cardiac troponin levels are assessed in conjunction with the clinical history, physical exam, EKG, and another laboratory testing in deciding if troponinemia is due to cardiac ischemia or another condition. Conditions associated with elevated cardiac troponin levels include cardiac ischemia (i.e. STEMI, NSTEMI), cardiac contusion, cardiac procedures, congestive heart failure, renal failure, aortic dissection, tachy- or bradyarrhythmias, rhabdomyolysis with cardiac injury, Takotsubo syndrome, pulmonary embolism, acute stroke, myocarditis, sepsis, severe burns, extreme exertion, and other conditions. It is unlikely that this patient had elevated troponin levels from Acute coronary syndrome (Choice D) as her cardiac catheterization results showed no significant occlusive lesions in the coronary arteries. D-Dimer levels do increase with patient age, but cardiac troponin levels do not increase with patient age (Choice B). Sepsis (Choice C) is a cause for elevated troponin levels, but this patient has no clinical signs or sepsis symptoms. Atrial fibrillation with a rapid rate (Choice A) is the most likely cause of this patient’s elevated troponin level. Correct Answer: A 

References

Cite this article as: iEM Education Project Team, "Question Of The Day #17," in International Emergency Medicine Education Project, October 16, 2020, https://iem-student.org/2020/10/16/question-of-the-day-17/, date accessed: October 31, 2020

You may want to read these

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.